<- Home <- Arhive <- Vol. 25, Issue 2, June 2017



Rom J Leg Med25(2)165-168(2017)
DOI:10.4323/rjlm.2017.165
© Romanian Society of Legal Medicine


Acute myocardial infarction following off label retrobulbar injection of desmopressin for non-arteritic anterior ischemic optic neuropathy (NAION). Causal correlation or coincidence?

M. D. Paolo, V. Bugelli, M. Figus, S. Fornaro, B. Guidi, C. Giannarelli, M. Tuccori


Abstract: A 60-year-old man, apparently healthy with negative history for cardiovascular diseases, was hospitalized because of an unilateral sudden and painless severe visual loss. Diagnosis of NAION was made. Two separate and immediately consecutive injections of betamethasone (2 mg/0.5 mL) and desmopressin (2 mcg/0.5 mL) were performed in the retrobulbar space. Fifteen minutes later, the patient suddenly developed cold sweat, dyspnoea, thoracic pain and severe hypotension. Acute myocardial infarction was diagnosed by ECG. Desmopressin was the probable causative agent. Thrombotic events following intravenous or oral administration of desmopressin have been documented in the medical literature. To the best of our knowledge this is the first case in which a thrombotic event was associated with the retrobulbar route.
Retrobulbar desmopressin administration in patients with NAION can be probably associated with AMI. Considering its invasiveness and the unproven benefit in the treatment of NAION, this therapeutic approach can not be currently recommended.
Keywords: forensic science, forensic pathology, acute myocardial infarction, coronary thrombosis, desmopressin, nonarteritic anterior ischemic optic neuropathy



Full Text in PDF
© 2008-2017 Romanian Society of Legal Medicine. All rights reserved
created by cooz.ro